Hail, Northumberland
- When
- May 1, 2:29 PM EST
- Where
- Northumberland County, 0.54 mi E of Callao
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -76.560
A trained spotter reported 1 inch diameter hail in Callao.
An isolated storm became severe along a stationary front in the Northern Neck of Virginia on May 1. This storm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
An isolated storm became severe along a stationary front in the Northern Neck of Virginia on May 1. This storm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 1, 2:17 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 317 PM EDT Thu May 1 2025 .SYNOPSIS... Very warm weather is expected through Friday, along with isolated to scattered showers and storms each day. A cold front approaches this weekend, but likely remains to our west. Scattered to numerous showers and thunderstorms are expected on Saturday and Sunday. Cooler temperatures with unsettled conditions will continue early next week in association with a slow moving, or cutoff low pressure system. Shower chances likely linger through next Wednesday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 1055 AM EDT Thursday... Key Message: - Scattered showers and thunderstorms may develop this afternoon, although confidence is low. A few storms may be on the stronger side with gusty winds and locally heavy downpours possible. Wx analysis shows a ridge aloft centered from Florida to just off the Carolina coast. At the surface, low pressure is taking shape in the Mid-Mississippi River Valley. The backdoor front that crossed part of the area yesterday has started to lift back north, a bit faster than previously forecast. Winds have been updated to match the faster frontal progression. Latest guidance shows the potential for some fog or low stratus along the MD Eastern Shore into this afternoon. Adjusted PoPs to keep most of the shower and storm potential in areas N and NE of I-64 this afternoon. Latest CAM guidance has backed off somewhat on storm coverage this afternoon so confidence in timing and placement of any convection remains low. Nevertheless, have maintained 30-40% PoPs to account for the potential. Severe wx is not expected due to weak deep-layer shear, but some locally heavy downpours and gusty winds will be possible. Very warm inland and to the S of I-64 w/ highs well into the 80s. The temperature forecast is tricky on the Eastern Shore with the flow remaining onshore for most of the day. There will very likely be a decent temperature gradient between places like Ocean City (where temps struggle to get out of the 60s) and the western part of the MD Eastern Shore (with temps near 80F). The front will move to our north tonight with mild/humid wx expected along with SSW winds area-wide. Lows only fall into the lower-mid 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... As of 255 AM EDT Thursday... Key Messages: - A few showers and storms are possible across mainly N/NW 1/2 of the area Friday afternoon/evening with very warm weather continuing. - Showers/storms are likely on Saturday as a cold front approaches the region. The front likely remains to our west through much of the weekend. The above mentioned low pressure system will continue to deepen as it tracks NE through the end of the week, reaching Quebec by Friday night. This feature eventually drags a seasonally strong cold front toward the area late Friday through the weekend. The 00z/01 models are in much better agreement with respect to the weekend forecast, with the GFS/GEFS now forecasting a closed low to form well to our west by late Saturday. With the closed low forming and secondary low pressure developing along the front near the OH Valley/central Appalachians, it appears increasingly likely that the front will remain to our west through the weekend. Friday now looks very warm with highs into the mid to upper 80s. With upper heights falling a bit, isolated to perhaps scattered tstms are possible during the afternoon through the first part of Fri night. The local area is currently only in general thunder, but this could be increased to a Marginal Risk with later updates due to increasing deep-layer flow with the approaching trough. With an even slower progression of the upper trough/front, Saturday is shaping up to be a very warm day with widespread mid 80s in the forecast. However, tstms will become likely west of I-95 by the aftn/evening...while slowly progressing eastward through the night. Still unsure if areas near the coast see that much in the way of precip Sat/Sat night...but areas west of I-95 likely see fairly widespread coverage of convection. A few strong to severe storms are possible on Saturday as well (and shear will likely be higher with the approaching upper trough). The main threat will likely be locally damaging winds on both Fri/Sat. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... As of 255 AM EDT Thursday... Key Message: - The forecast for late in the weekend into the early/middle portion of next week remains somewhat uncertain, but confidence is increasing that shower/isolated storm chances will persist across the area from Sunday through early next week. The 00z/01 models and ensembles continue to trend toward a cutoff low forming to our west by late in the weekend into early next week. The GFS/GEFS are now roughly in line with the ECMWF/CMC and their ensemble solutions. Widespread showers and a few tstms are likely on Sunday across nearly all of the area as there is good consensus that the cutoff low will be near or just west of the OH Valley. PWs potentially approach 1.5-1.9" by Sunday with a decent moisture feed on the east side of the low (originating from the western Atlantic). As a result, feel that while the severe threat will be diminishing, will have to watch for locally heavy rain. Have continued to trend the forecast wetter for early next week, now showing high chance- likely PoPs on Mon/Tue with scattered-numerous showers expected on both days (highest coverage during the afternoon/early evening). Shower chances likely linger through Wednesday although the best deep-layer moisture could shift to our east by then (and only have chc PoPs). Highs mainly in the 70s from Mon-Wed. It's still hard to pinpoint specifics attm but ensemble means show a widespread 0.50- 1.25" of QPF from Mon-Wed. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 225 PM EDT Thursday... VFR conditions generally prevail through the 18z/01 TAF period. FEW/SCT CU have started to form this afternoon, with bases around 5000 ft. A weak front is lifting back to the north and northeast and may spark a few isolated showers and storms. Local flight restrictions are possible in and around any convection that is able to form. Recent guidance has been rather pessimistic with respect to convective coverage and intensity, however. Will maintain a PROB30 at SBY late afternoon into the evening where confidence is somewhat higher. Winds are quite chaotic this afternoon with SE winds remaining on the Eastern Shore. South and southwest winds prevail to the south of the front (RIC, PHF, ECG) but synoptic flow is weak enough to allow ORF to go easterly as the sea breeze attempts to move inland. Flow becomes SW all terminals tonight into Friday. Outlook: A stronger front approaches the region on Saturday, but it doesn't look like this front will stall to our west over the weekend. The best chance for showers and storms now appears to be late Saturday/Sunday, but there will be isolated to perhaps scattered coverage Friday afternoon/evening. && .MARINE... As of 315 PM EDT Thursday... Key Messages: - Winds shift to the SSW tonight and increase to ~15 kt with gusts to 20 kt. - SCA conditions are likely Saturday/Saturday night for most of the marine area ahead of the next frontal passage. - A lot of uncertainty next week, due to discrepancies with respect to the evolution of an upper low. In general, elevated SE winds with seas 4-5 ft are expected through midweek. Aftn surface analysis shows a warm front slowly lifting NNE, generally in place across the upper Bay and northern coastal zones this aftn. However, this front is quite weak/diffuse and winds south of the boundary are still rather light from the E-SE along the western shore of the Bay (seabreeze taking over), while bing more form the S along the east side of the Bay. Waves are 1-2 ft or less, with seas ~2ft. By tonight, SE winds will shift more to the S, and increase to ~15 kt with gusts to ~20 kt. The highest winds are expected between 06-12Z early Friday, with winds dropping off slightly for most of the day Friday. Decided against issuing any SCA headlines tonight given the very marginal/short duration nature of this event (due to the somewhat limited mixing that will occur due to stable air as warmer air travels over the cooler waters). The best chc at seeing SCA conditions will come Saturday/Saturday night as the pressure gradient tightens up a bit more with the approach of a cold front from the W. At this time, seas are likely to build between 4 to 5 ft N of Parramore Island with waves to ~3 ft in the Bay. The gradient will tend to weaken by Sunday. Beyond the weekend, the models generally show a sfc trough lingering along or just inland from the coast, with winds backing to the SE, and remaining elevated around 15 kt with gusts to 20 kt. Seas will tend to continue in the 4-5 ft range (potentially higher if the winds were to back more to the east, or less if they remain more southerly). SCAs will be possible into midweek. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...ERI NEAR TERM...ERI/RHR SHORT TERM...ERI/LKB LONG TERM...ERI/LKB AVIATION...RHR MARINE...HET/LKB
Hazardous Weather Outlook National Weather Service Wakefield VA 400 AM EDT Thu May 1 2025 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-020800- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 400 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
319 PM EDT Thu May 1 2025
VAZ078-084-085-520-012000-
Middlesex VA-Lancaster VA-Eastern King and Queen VA-Gloucester VA-
319 PM EDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GLOUCESTER...
SOUTHEASTERN MIDDLESEX...EASTERN KING AND QUEEN AND SOUTHEASTERN
LANCASTER COUNTIES THROUGH 400 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glenns, or 9 miles northwest of Gloucester Courthouse, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Glenns around 325 PM EDT.
Saluda around 330 PM EDT.
Urbanna around 340 PM EDT.
Other locations impacted by this storm include Weems, Senora,
Slabtown, Wilton, Harmony Village, Bertrand, Grafton, Harcum, Cash,
and Stampers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3744 7661 3749 7670 3752 7670 3771 7654
3771 7635 3770 7635 3769 7633 3769 7631
3770 7632 3769 7630 3771 7630 3763 7624
TIME...MOT...LOC 1919Z 223DEG 18KT 3751 7663
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ButnerThe Norfolk radar (KAKQ), 117 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported 1 inch diameter hail in Callao.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260139.